Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 73, NWS Bismarck, ND

June 24, 2012McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2012, 9:06 AM CDT for McKenzie County, Williams County, North Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2012, 9:06 AM CDT (14:06 UTC)
Expired
Jun 24, 2012, 10:00 AM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties McKenzie County, ND, Williams County, ND

The radar

The Glasgow radar (KGGW), 214 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 9:44 AM CDTHAIL 0.753 S Fort Union Trading, ND
Jun 24, 9:50 AM CDTHAIL 0.753 E Cartwright, NDDIME SIZE HAIL...LASTED APPROX. 5 MINS
Jun 24, 9:50 AM CDTHAIL 0.75Cartwright, NDHAIL LASTED APPROX. 5 MINS....

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 2.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
569 m²/s²
Significant tornado parameter
0.0
Supercell composite
17.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WUUS53 KBIS 241406
SVRBIS
NDC053-105-241500-
/O.NEW.KBIS.SV.W.0073.120624T1406Z-120624T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
806 AM MDT SUN JUN 24 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTHERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF WILLISTON

* UNTIL 900 AM MDT/1000 AM CDT/

* AT 806 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED 8
  MILES WEST OF NOHLY...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLISTON...FORT UNION...FORT UNION TRADING POST...BONETRAIL...FORT
  BUFORD STATE HISTORICAL SITE...EAST FAIRVIEW...BLACKTAIL LAKE...
  CARTWRIGHT...TRENTON...CHARBONNEAU...SATHER DAM...ALEXANDER...
  SPRING BROOK...EPPING...RAWSON...WHEELOCK...ARNEGARD AND LEWIS AND
  CLARK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4844 10406 4846 10318 4742 10337 4763 10405
TIME...MOT...LOC 1406Z 286DEG 41KT 4798 10426
WIND...HAIL 80MPH 1.00IN

$$

SCHECK/SIMOSKO
2 follow-up statements
637 
WWUS53 KBIS 241422
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
922 AM CDT SUN JUN 24 2012

NDC053-105-241500-
/O.CON.KBIS.SV.W.0073.000000T0000Z-120624T1500Z/
WILLIAMS ND-MCKENZIE ND-
822 AM MDT SUN JUN 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 900 AM MDT/1000 AM
CDT/...

AT 818 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED NEAR
NOHLY...OR 26 MILES SOUTHWEST OF WILLISTON...MOVING EAST AT 45 MPH.

SEVERAL LOCATIONS IN MONTANA HAVE REPORTED WIND GUSTS AS HIGH AS 80 
MPH ASSOCIATED WITH THIS STORM. 

LOCATIONS IMPACTED INCLUDE...
  WILLISTON...FORT BUFORD STATE HISTORICAL SITE...EAST FAIRVIEW...
  BLACKTAIL LAKE...TRENTON...CARTWRIGHT...CHARBONNEAU...SATHER DAM...
  ALEXANDER...SPRING BROOK...EPPING...RAWSON...WHEELOCK AND ARNEGARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4844 10406 4846 10318 4742 10337 4763 10405
TIME...MOT...LOC 1421Z 286DEG 41KT 4794 10405
WIND...HAIL 80MPH 1.00IN

$$

SCHECK/SIMOSKO
497 
WWUS53 KBIS 241444
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
944 AM CDT SUN JUN 24 2012

NDC053-105-241500-
/O.CON.KBIS.SV.W.0073.000000T0000Z-120624T1500Z/
WILLIAMS ND-MCKENZIE ND-
844 AM MDT SUN JUN 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 900 AM MDT/1000 AM
CDT/...

AT 842 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 80 MPH.  THIS STORM WAS LOCATED NEAR CHARBONNEAU...OR 20 MILES
SOUTH OF WILLISTON...MOVING EAST AT 45 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  ALEXANDER...SPRING BROOK...EPPING...RAWSON...WHEELOCK AND ARNEGARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS UP TO 80 MPH IN 
NORTHEAST MONTANA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4839 10405 4839 10319 4742 10337 4763 10405
TIME...MOT...LOC 1442Z 286DEG 41KT 4787 10371
WIND...HAIL 80MPH 0.75IN

$$

SCHECK/SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 7:08 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 24, 7:08 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
708 AM CDT SUN JUN 24 2012

.SHORT TERM...
CONVECTION CONTINUES OVER NORTHEAST MONTANA BUT WEAKENS AS IT
MOVES EAST AWAY FROM BEST WARM ADVECTION AT THE RIDGE LINE OF MID
LEVEL RIDGE. EARLIER UPDATE UPPED POPS AND NO BIG CHANGES TO
UPDATE. ADJUSTED DIURNAL TRENDS.

.AVIATION...
SOME IFR CEILINGS IN UPSLOPE FLOW OVER SOUTHWEST NORTH DAKOTA BUT
WITH SUNRISE BELEIVE HEATING WILL HINDER MORE STRATUS DEVELOPMENT TO
THE EAST. WILL TREND THE CEILINGS AT KDIK UP THROUGH THE MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Jun 24, 5:00 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT SUN JUN 24 2012

NDZ002>005-010>013-017>023-025-031>037-040>048-050-051-251000-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
500 AM CDT SUN JUN 24 2012 /400 AM MDT SUN JUN 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARM AND HUMID WEATHER IS FORECAST ACROSS WESTERN AND CENTRAL
NORTH DAKOTA MONDAY AND TUESDAY. THE WARMEST DAY OF THE YEAR THUS
FAR IS FORECAST ON TUESDAY WITH HIGHS APPROACHING 100 ACROSS THE
SOUTHWEST...WITH WIDESPREAD 90S ACROSS MUCH OF THE CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-251000-
DIVIDE-WILLIAMS-
500 AM CDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING ACROSS FAR
NORTHWEST NORTH DAKOTA. A FEW OF THESE STORMS MAY BE STRONG TO
SEVERE WITH LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARM AND HUMID WEATHER IS FORECAST ACROSS WESTERN AND CENTRAL
NORTH DAKOTA MONDAY AND TUESDAY. THE WARMEST DAY OF THE YEAR THUS
FAR IS FORECAST ON TUESDAY WITH HIGHS APPROACHING 100 ACROSS THE
SOUTHWEST...WITH WIDESPREAD 90S ACROSS MUCH OF THE CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:00 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail, Williams60 min
Jun 24, 1:07 PM CDTSevere Thunderstorm WarningBISMcKenzie50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.